"My nine-year-old daughter constantly picks at her skin. Her arms and legs are covered with scars, and now she is picking at her beautiful face. Can this be caused by Concerta?"
by Larry Silver, M.D.
The most common cause of picking at the skin is obsessive compulsive disorder (OCD). Some studies suggest that the picking might be similar to a tic-like behavior. It is called tic/OCD disorder. The stimulant medications used to treat ADHD can exacerbate a tic disorder.
First, stop the ADHD medication and focus on treating the picking disorder. The treatment of choice is cognitive behavioral therapy combined with an SSRI (selective serotonin reuptake inhibitor), like Prozac. The ADHD medication can be reintroduced later, after the picking is under control.
One other thought to explore with your physician: Substitute a stimulant that lasts only four hours for Concerta, which is effective for 10 to 12 hours. If ADHD medication is playing a role in the tic disorder, the shorter-duration medication will cause her to pick at her skin less during the day.
Consult with a child and adolescent psychiatrist to work out the best medication plan that addresses both the OCD and the ADHD.